Florida, 2010

Flash Flood and Lightning Strike in Florida, June 26, 2010

June 26, 2010 · NWS JAX · 2 events in 1 county or zone

A surface trough was north of the area with a high pressure ridge axis south of the region. Storms fired along the sea breezes and resultant outflows over a moist and unstable air mass with light steering flow in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough was north of the area with a high pressure ridge axis south of the region. Storms fired along the sea breezes and resultant outflows over a moist and unstable air mass with light steering flow in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:15 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 1:15 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT JUN 26 2010

.SHORT TERM...SURFACE TROUGH EXTENDS SOUTHWEST ACROSS SOUTHEAST
GEORGIA AND TOWARDS THE BIG BEND REGION OF NORTH FLORIDA. MEAN LAYER
HIGH IS ANCHORED WELL OFFSHORE OVER THE ATLANTIC WATERS. CONVECTION
IS BEGINNING TO FIRE UP OVER INTERIOR NORTHEAST FLORIDA IN VICINITY
OF UPPER LEVEL SHORTWAVE TROUGH AS EXTENSIVE FOG/CLOUDS THIS
MORNING HAS DELAYED ONSET OF CONVECTION ACROSS SOUTHEAST GEORGIA.
THE INTERACTION OF TEMPERATURES IN THE 90S AND DEWPOINTS IN THE
70S HAS YIELDED SURFACE-BASED LI READINGS OF -5 TO -8.
THUNDERSTORMS WILL CONTINUE TO RAMP UP AS THE AFTERNOON UNFOLDS
AND ANTICIPATE THUNDERSTORMS TO INITIATE CLOSER TO THE ATLANTIC
COAST AS THE ATLANTIC SEA BREEZE SLOWLY ADVANCES INLAND.

THUNDERSTORMS WILL LIKELY FOCUS OVER THE INTERIOR THIS EVENING
BEFORE DISSIPATING. IN FACT...THERE IS THE POTENTIAL FOR ISOLATED
SHOWERS AND STORMS TO LINGER ACROSS INTERIOR SOUTHEAST GEORGIA
WELL AFTER MIDNIGHT AS A WEAK SECONDARY IMPULSE ARRIVES FROM THE
NORTHWEST.

SUNDAY...NUMERICAL MODELS INDICATE ATMOSPHERIC MOISTURE WILL
FURTHER INCREASE WITH PWATS EXCEEDING 2 INCHES. THIS IN CONCERT
WITH WEAK...ALBEIT DEEP TROUGHINESS ACROSS THE AREA SHOULD
TRANSLATE INTO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
JACKSONVILLE COUNTY WARNING AREA DURING THE AFTERNOON. THE
ATLANTIC SEA BREEZE WILL LIKELY NOT ADVANCE FAR INLAND...AND
HAVE INCLUDED LIKELY POPS FOR JUST ABOUT EVERYWHERE. MAIN FORECAST
CONCERNS WILL BE HEAVY RAINFALL AND FREQUENT RAINFALL.

MONDAY...MEAN LAYER HIGH IS FORECAST TO BUILD WESTWARD-NORTHWESTWARD
ACROSS THE FLORIDA PENINSULA. THIS FEATURE WILL ATTEMPT TO BRING
INCREASING SUBSIDENCE INTO THE LOCAL AREA...ESPECIALLY INTO OUR
EASTERN ZONES. HAVE INCLUDED CHANCE POPS...EXCEPT FOR LIKELY POPS
FOR THE NORTHERN SUWANNEE RIVER VALLEY EXTENDING NORTH TO INCLUDE
AREAS MAINLY WEST OF U.S. HIGHWAY 441.

TUESDAY...ALTHOUGH ALEX IS FORECAST TO ADVANCE WESTWARD TOWARDS
MEXICO...A PLUME OF TROPICAL MOISTURE IS FORECAST TO SURGE
NORTHWARD ACROSS THE EASTERN GULF AND FLORIDA. THE INTERACTION OF
INCREASING MOISTURE...A DEEPENING UPPER LEVEL TROUGH AND AN
APPROACHING SURFACE FRONTAL BOUNDARY WILL LIKELY YIELD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.

.LONG TERM...WILL CONTINUE A BLEND OF THE GFS/ECMWF MODELS FOR THE
EXTENDED PERIOD AS GFS CONTINUES TO BE AGGRESSIVE WITH ENERGY
PINCHING OFF FROM ALEX...THEN DEVELOPING INTO A CLOSED LOW IN THE
NORTH- CENTRAL GULF. WILL CONTINUE A BLEND FOR THE EXTENDED PERIOD
WITH MID TO HIGH RANGE SCT POPS EXPECTED. TEMPS RETURN TO NEAR
CLIMO.

&&

.AVIATION...ACTIVITY HAS DEVELOPED EARLY ACROSS THE REGION AND HAS
THUS FAR AVOIDED THE TERMINALS WITH THE CLOSEST TSRA AT VQQ AND GNV.
WILL CONTINUE TO ADVERTISE JUST VCTS FOR THE SHORT TERM THROUGH 20Z
WITH INCREASING COVERAGE THEREAFTER. HAVE OPTED FOR GENERIC TEMPO'S
FOR THE TERMINALS DEW TO MORE ACTIVITY THAN EARLIER ADVERTISED BY
MODELS. COULD BE SOME LOCALIZED DOWNBURST ACTIVITY BUT SHOULD BE
INFREQUENT ENOUGH TO PRECLUDE SIGNIFICANT WIND GUSTS IN THE 18Z SET.
WILL INSTEAD HANDLE LOCALLY STRONGER ACTIVITY WITH AMENDMENTS.

&&

.MARINE...LIGHT SOUTHEAST SEABREEZE FLOW WILL TRANSITION TO MORE
ROBUST SOUTH TO SOUTHWEST FLOW THIS EVENING WITH A SURGE POSSIBLE.
STILL...VALUES LOOK TO BE NO MORE THAN 15 KNOTS AND NO FLAGS AREA
ANTICIPATED AT THIS TIME. THIS TREND WILL CONTINUE THROUGH EARLY
NEXT WEEK WITH FLOW BECOMING MORE SOUTH AND SOUTHWEST THAN
SOUTHEAST AND BRIEF EVENING SURGES CONTINUING BELOW FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  74  93 /  30  60  30  60
SSI  77  90  77  91 /  10  50  30  40
JAX  73  92  74  91 /  20  60  30  50
SGJ  76  90  76  89 /  10  40  30  40
GNV  74  92  73  92 /  30  60  30  50
OCF  74  94  74  92 /  20  50  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/DEESE/WALKER
Hazardous weather outlook, Jun 26, 3:52 AM EST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 AM EDT SAT JUN 26 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
452 AM EDT SAT JUN 26 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING MAINLY OVER THE INLAND AREAS AREAS. STRONG AND GUSTY WINDS
AND LIGHTNING WILL BE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL
AMOUNTS OF OVER 2 INCHES ARE POSSIBLE DUE TO THE SLOW STORM
MOTION.

ABOVE NORMAL TEMPERATURES WILL LEAD TO HEAT INDEX READINGS NEAR
105 DEGREES DURING THE AFTERNOON. USE EXTRA CAUTION WHILE OUTSIDE
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED BY THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY THREATS. INCREASING MOISTURE LEVELS
MONDAY THROUGH WEDNESDAY MAY LEAD TO LOCALLY HEAVY RAINFALL WITH
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 26, 6:29 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
729 PM EDT SAT JUN 26 2010

FLZ025-032-033-270030-
CLAY-DUVAL-ST. JOHNS-
729 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHWESTERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 830 PM EDT...

AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE FROM WEST OF TALBOT ISLAND
TO SOUTH OF PENNEY FARMS...MOVING SOUTHEAST AT 15 MPH. THESE
THUNDERSTORMS WILL AFFECT TALLYRAND...SAN MARCO...RIVERSIDE...PENNEY
FARMS...ORTEGA...ORANGE PARK...OCEANWAY...LAKESIDE...DOWNTOWN
JACKSONVILLE AND DOCTORS INLET THROUGH 830 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8150 2984 8197 3057 8161 3054 8158
      3053 8155 3057 8152 3056 8149 3052 8147
      3051 8142 3049 8143 3047 8140 3042 8140
      3041 8141 3039 8138 3028 8138
TIME...MOT...LOC 2329Z 309DEG 14KT 3049 8150 2986 8185

ENYEDI
Special weather statement, Jun 26, 6:31 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
731 PM EDT SAT JUN 26 2010

FLZ025-032-033-270030-
CLAY-DUVAL-ST. JOHNS-
731 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHWESTERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS...
FUNNEL CLOUDS AND EXCESSIVE LIGHTNING VALID UNTIL 830 PM EDT...

AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE FROM WEST OF TALBOT ISLAND
TO SOUTH OF PENNEY FARMS...MOVING SOUTHEAST AT 15 MPH. THESE
THUNDERSTORMS WILL AFFECT TALLYRAND...SAN MARCO...RIVERSIDE...PENNEY
FARMS...ORTEGA...ORANGE PARK...OCEANWAY...LAKESIDE...DOWNTOWN
JACKSONVILLE AND DOCTORS INLET THROUGH 830 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. THERE WILL LIKELY BE
FUNNEL CLOUDS WITH THIS LINE OF STORMS. IF A WATERSPOUT OR TORNADO
IS SPOTTED...SEEK SHELTER IMMEDIATELY. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8150 2984 8197 3057 8161 3054 8158
      3053 8155 3057 8152 3056 8149 3052 8147
      3051 8142 3049 8143 3047 8140 3042 8140
      3041 8141 3039 8138 3028 8138
TIME...MOT...LOC 2329Z 309DEG 14KT 3049 8150 2986 8185

ENYEDI
Local storm report, Jun 26, 6:35 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
735 PM EDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 NNE KINGSLAND         30.83N 81.64W
06/26/2010                   CAMDEN             GA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED LARGE LIMBS AND SMALL PINE
            TREES DOWN NEAR LAUREL ISLAND PARKWAY. WINDS ARE
            ESTIMATED AT 60 TO 70 MPH.

&&

MTRABERT
Local storm report, Jun 26, 6:46 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
746 PM EDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       RIVERSIDE               30.31N 81.68W
06/26/2010  U0.00 INCH       DUVAL              FL   EMERGENCY MNGR

            STREET FLOODING WAS REPORTED IN RIVERSIDE.

&&

AENYEDI
Local storm report, Jun 26, 6:48 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     4 N KINGSLAND           30.85N 81.67W
06/26/2010                   CAMDEN             GA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTS TWO LARGE PINE TREES SNAPPED
            OFF ABOUT 10 FEET ABOVE THE GROUND NEAR THE HARRIETTS
            BLUFF EXIT OF INTERSTATE 95. TIME ESTIMATED FROM RADAR.

&&

MTRABERT
Local storm report, Jun 26, 6:58 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
758 PM EDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLOOD            DOWNTOWN JACKSONVILLE   30.33N 81.66W
06/26/2010                   DUVAL              FL   NEWSPAPER

            STREET FLOODING WAS REPORTED IN DOWNTOWN JACKSONVILLE.

&&

ENYEDI

The radar

The Jacksonville radar (KJAX), 20 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Duval

When
June 26, 7:03 PM EST
Where
Duval County, 2.83 mi SSW of Jacksonville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.310, -81.680

Lightning struck and damaged a building near Oak and Goodwin Streets in the Riverside Area. The building did not catch on fire but it was significantly damaged. The cost of damage was estimated.

Flash Flood, Duval

When
June 26, 7:05 PM EST
Where
Duval County, 0.6 mi E of Jacksonville to 2.83 mi SSE of Jacksonville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.350, -81.660

A flash flood event developed across downtown Jacksonville when two storms collided over the area from the north and south. Around 740 pm, significant street flooding was reported in Riverside then by 755 pm significant flooding was reported in downtown Jacksonville. Areas near Hogans Creek experienced the most flooding. Jefferson Street was closed due to standing water 2 feet deep. At 805 pm, a resident of the Centennial Towers Apartments near Shands Hospital reported Hogans Creek had overflowed its banks and was approaching her apartment. Emergency Management officials reported that the maximum water height was 2 feet from the door of the first floor apartments.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228290, 228289.